Public service announcement: Don’t drink the Koolaid® (google Jonestown mass suicide) Cyanide Toxicity
After a lecture today with our fantastic Maimo paramedics today, Dr. Lobel had insightful and nuanced feedback regarding treatment of cyanide toxicity and the current REMAC protocol.
Typically, it is due to combustion of nitrogen containing polymers (think couches and kevlar)
Metallurgists, jewelers, and those working with electrolysis may have vats of liquid cyanide laying around; so, be wary.
IV nitroprusside can also cause cyanide toxicity, even when administered in therapeutic doses.
Also, apparently the hydrolysis of Amygdalin, which is present in cassava beans, peach pits, and apples seeds produces cyanide. So, depending on the quantity ingested, toxicity may become apparent. For the purposes of this POD, we will not go into the details of chronic CN toxicity.
Cyanide inhibits: superoxide dismutase, carbonic anydrase, CYTOCHROME OXIDASE, succinic acid dehydrogenase.
Obviously, this causes inhibition of cellular metabolism, specifically the-critical-to-cellullar-survival Mitochondrion.
Unfortunately they are non-specific, and overlap with CO toxicity.
They can include:
Headache, anxiety, ams, lethargy
Progressing to the seizure, coma, death pathway
Any unexplained lactic acidosis > 8 mmol/dL, CN toxicity should be considered.
As per Goldfrank’s Emergency Toxicology, 74% of confirmed cyanide cases did not receive an appropriate antidote.
Past treatments included amyl nitrites (aka the “popper”), but this induces methemoglobinemia; therefore this should be avoided at all costs in a patient whose presumed exposure to cyanide gas could also be a concomitant carbon monoxide exposure.
Hydroxycobalamin is probably the best go to if you only have one antidote available because when administered IV, it directly binds CN with high avidity. Therefore, when CN concentration in the plasma decreases, the CN inside the cells equilibrates down the gradient and shifts CN out of the cells, restoring the mitochondrial electron transport chain.
This is where LOBEL’S ADVICE was really helpful:
Sodium thiosulfate is a useful adjunct because it recycles Cyano-met-Hgb to met-Hgb. It does not create more met-Hgb like the amyl-nitrites do. So, sodium thiosulfate can be safely administered along with cyanokit to create an additive effect.
Of note, there are numerous case reports of patients being pulled from fires in cardiac arrest who achieve ROSC only after cyanokit has been administered.
With that being said, I have a attached a case report from 1970 he gave me. It is a fantastic read and quite hilarious regarding the description of the patient’s tragic tattoos, so definitely give it 2 minutes.